|Long Haul international Flights East to West
May 12, 2008
Hi there, I have searched through the forums. However have not found an answer that really applies to my situation. Consultation with my HIV doctor here has been of very little help too. He didnt seem to be too sure how to go about this. I live in Asia and have to fly back to Europe. In terms of time difference, my destination is 7 hours behind my current location, the journey time 14 hours. I will be departing about 10.00am outward journey, and at 12.45 pm on the return journey, both local times. I have been taking Tenofovir (Viread), Lamivudine(Epivir), Efavirenz (Sustiva) for the past 5 months. In the first month of taking meds my stats changed as follows: VL 127,000 to 610, CD4% 31 to 34, absolute CD4 308 to 377. Im still waiting for my latest lab results, we are hoping Ill be undetectable. I will be in europe for about 3 weeks. I take my meds at 23.00 hours once every day in Asia. If I were to stick to my current schedule after travelling I would be taking my meds at 16.00 hours in Europe, local time. I experience strong dizziness with the meds and I dont think I should take them during the day. Can I change the times I take my meds considering the time difference is 7 hours? If so how do I do this before leaving Asia and then on the way back from Europe. Youre help would be much appreciated. Kind regards.
Response from Dr. Sherer
This is an important question, and one that your physician should help you with. I will make some suggestions and urge you to take this response with you to your next visit, to ensure that there is agreement with your doctor as to your best course of action.
My answer might depend a little on your patience, the amount of time (days) that you are willing to take to complete the transition, and how strongly you feel about taking NO doses, vs a few doses, during daylight hours. There is no single best strategy: the general idea is to re-set the daily time for meds to your preferred time as soon as possible without jeopardizing the drug levels that are achieved.
In general, with a seven hour time difference between your settings in Asia and in Europe, you could accomplish the switch in as short a time as 3 days, or, if you are patient and organized, more gradually over a week or so.
In one direction (Asia to Europe), you will need to extend the time between doses, eg to 13 hours, to reset your dosing time back to 2300 hours. You can accomplish this by adding one hour to the dosing time each day - e.g. 1600, 1700, 1800, 1900, 2000, 2100, 2200, and finally 2300 - over the course of a week.
If you are a less patient person, you could elect to shorten the above schedule by increasing the time between doses to 14 hours, so that you would take your dose at 1600, 1800, 2000, 2200, and finally 2300 over 4 days. I would not advise a shorter period of time, or a longer interval between doses, as it might be associated with too great a reduction in drug levels during this period.
In the other direction (Europe to Asia), you will need to shorten the time between doses to 11 hours in order to return to your normal dosing time, i.e. if you had re-set your dosing time while in Europe to 2300 hours, you would then travel and take your dose at 6am, 5am, 4am, 3am, 2am, 1am, midnight, and finally 11pm (2300 hours) in Asia over a period of a week.
However, this is not very practical, as it requires you to be up in the middle of the night, so you may prefer to accomplish this more quickly in two days, for example, by taking the medication at 5am one day, 2am the next day (shortening the time between doses to 9 hours, and finally 2300 on the third day (again shortening the time between doses to 9 hours). This is acceptable pharmacologically, as it will not put you at risk of having too low a drug level. On the other hand, it would increase the risk of a higher than usual blood level.
I will offer you one other alternative as well. One, if your visits to Europe are usually 3 weeks or less, is simply to take the dose at 4pm (1600 hours) while in Europe. In general, the dizziness associated with efavirenz improves over time, usually to a point at which it is negligable, so you may find that there is no need to limit your dosing to evening hours in future.
As above, I suggest that you work this all out with your doctor. You are doing well to take the issue seriously.
My goal to reach undetectable status
- What Happens If Shingles Are Not Treated With Medicine?
- What Effects Does Syphilis Have On Sterility And Infertility?
- What Antibiotic Treats Bacterial Vaginitis?
- Ways You Can Get Chlamydia From People Who Have It
- What Is The Typical Incubation Period For Gonorrhea?
- Is Tea Tree Oil Used For Bacterial Vaginosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.